Return to the Kitchen Table Forum | Post a Follow-Up

 o
Colonoscopy and Plavex...beware

Posted by pattico (My Page) on
Wed, Apr 10, 13 at 22:01

Long....

Not sure I spelled Plavex right. it is a blood thinner

Denny had a colonoscopy last Wednesday....
When it was all said and done they told him he could resume eating and taking whatever pills he was taking...just go back to normal.

Well yesterday he spent the day with diarrhea.... He said he had blood mixed with it.

He had the colonoscopy because he had a show of blood every now and them. They found 5 or 6 polyps and a couple small hemoroids.

So I wasn't concerned with it.

About 10:00 last night he got up to go again and said he felt so weak he couldn't get to the bathroom without help.

I'd been trying to get him to let me call his doctor or go to er all day but he had an appointment this morning and he wanted to wait.

I got him to the bathroom and left him there...

Next thing I hear him yelling for me.

He was vomiting. and the toilet water wasn't light pink ...it was full of dark red blood.

Our grandson Nick was here and Jeff was home so I got them down here..

Jeff took one look and called 911

He spent the night in Critical Care. They had to give him two pints of blood and one pint of platlets (sp?) over night.

Oh and it was a terrible night. They checked on him every 15 minutes. he was just miserable. His legs hurt him, his skin itched. He had four IVs in his arm.

The warning is....Plavex will cause the places they removed polyps from to open back up.

Patients who take Plavex are supposed to be told not to take it for another 7 day after the colonoscopy.

I told the doctor they sent us home thinking all was to be normal.

The doctor looked up the copies of the papers they sent us home with and said they did not tell us he was not to take the plavax

I can't believe he told us that...I would think that would give us opportunity to sue if we were so inclined.

Sorry this was so long.

I left Denny there...I'm exausted trying to walk all over that huge hospital with my bad knee that I can't walk with. I have an appt with my doc. tomorrow.

--------------------


Follow-Up Postings:

 o
RE: Colonoscopy and Plavex...beware

Wow, can't believe they didn't warn you. Hope he is doing ok now. Very scary.


 o
RE: Colonoscopy and Plavex...beware

That is just scary........you would think common sense would tell them it was not a good idea for him to continue the thinner for a while. Hope all is better with both of you by tomorrow.


 o
RE: Colonoscopy and Plavex...beware

So sorry for all of this. Really scary, I would definitely follow up somehow, not sue, but make some noise!


 o
RE: Colonoscopy and Plavex...beware

Yes, a major screw-up!

Last time my DH had a colonoscopy, he was off aspirin, fish oil, his multivitamin, Plavix, even mushrooms, for a full 10 days before the procedure. He didn't start taking them again for another 10 days.

He is since off Plavix (thank goodness!), but we're really careful about these things.

The doctor should have made all of this crystal clear to BOTH of you. I never rely on DH to remember these things, especially after anesthesia.

That doctor and/or discharge person has a lot to answer for.


 o
RE: Colonoscopy and Plavex...beware

Oh, Patti! You are both in my prayers!

Tami


 o
RE: Colonoscopy and Plavex...beware

That's just awful.


 o
RE: Colonoscopy and Plavex...beware

Patti that is just horrible.... I would do something severe enough to make the Dr. aware that this information should have been given to you and your husband before the colonoscopy.


 o
RE: Colonoscopy and Plavex...beware

The place where he got the colonoscopy should have questioned him and re-scheduled the "procedure". This is a known hazard of blood thinners.


 o
RE: Colonoscopy and Plavex...beware

One of the nurses told us they've had 4 other cases of the same thing happening in the last couple of weeks.


 o
RE: Colonoscopy and Plavex...beware

So...who will pay the hospital bills? You? Your private insurance? Medicare?

I would be raising a big stink *everywhere*. Think of 'the next guy' before you shrug it off.


 o
RE: Colonoscopy and Plavex...beware

The other thing to watch for is any product with Naproxen--Advil, excedrin, aspirin etc. That is what put me in the hospital with bleeding for 3 days and now I cannot use them--ever...I too went thru something similar with my colonoscopy when the took out 1 polyp and have been told I have internal hemorrhoids. Please check with your Dr about these products.
I do wish you and your hubby the best
Marie


 o
RE: Colonoscopy and Plavex...beware

You and your husband are in my prayers. My husband is on blood thinner,Cumadin,and has to be very careful with all of his tests and procedures. You should have been better informed. It is scary when you learn that you weren't given the right information.


 o
RE: Colonoscopy and Plavex...beware

Wow, that sounds like malpractice to me. Most everyone knows you have to stop blood thinners, aspirin, Motrin, etc. a couple of weeks before and after any surgery at all. I'm sorry your husband and you went through this, patti.


 o
RE: Colonoscopy and Plavex...beware

Please be alert.Plavex could cure you and it also can kill .You are in the doctor"s hands.


 o
RE: Colonoscopy and Plavex...beware

Everyone should know all about any drug they take.

The information is out there.


 o
RE: Colonoscopy and Plavex...beware

Sorry for your trouble and worry, Patti.

((((((Patti and family))))))

I've been on Warfrin for more than a couple of years - not to take Advil.

ole joyful


 o
RE: Colonoscopy and Plavex...beware

Patti, what a nightmare for all of your family. I hope you can report good news soon. Try to get some rest now.


 o
RE: Colonoscopy and Plavex...beware

That's horrible! I certainly hope the doctor who did the colonoscopy was informed.

I don't know why they are building hospitals they way they are these days. Yes, there are elevators to get you to the floor, but now each floor is HUGE. I worked in a hospital that added an enormous pavilion. As part of my job, I went to see certain patients in their rooms (now all private). I would be so tired by the time I got to the rooms at the far end. It was ridiculous. The nurses all complained of exhaustion from having to cover so much territory, too. I don't know what they were thinking when they built that place.


 o
RE: Colonoscopy and Plavex...beware

That's terrible! Sorry you all had to go through this.


 o
RE: Colonoscopy and Plavex...beware

I'm sorry to hear of your plight.

I have a colonoscopy annually, they send me multi page instructions when I leave the appointment for the procedure. It clearly states not to take any of the above mentioned meds prior to and after the procedure.
This should never have happened, I just looked at the Clean Prep instructions and it states the same there.

I'm not saying someone missed the warnings at home but you might want to be sure all the pre op documentation was read by your husband. If he is anything like most of us guys the first thing we do is throw away the instructions.


 o
RE: Colonoscopy and Plavex...beware

That is so scary...thank you for relating your story so others can make sure they don't resume taking it too soon....hope Denny is feeling better..


 o
RE: Colonoscopy and Plavex...beware

Well, I spoke with an old Endo nurse yesterday. We were talking about another patient's endo procedure and I thought about you guys. I made a comment about how you weren't told not to take the Plavix and she told me that if he was on it long-term they sometimes do not stop it after the procedure, same with other blood thinners because the risk of not taking it can be worse than taking it. She did say that in those cases they cauterize the wound after removing polyps to make it less likely to bleed from those sites.


 o
RE: Colonoscopy and Plavex...beware

I was thinking the same thing as kath. As with all things medical, there are pros & cons to every decision. It he hadn't resumed the Plavix, he might have had a stroke, for example. But it seems that at a minimum there was a lack of knowledge, educating, & understanding of all the benefits/risks of this drug. It drives home the point that pts need to also be proactive in their health care.

I hope your husband is making a good recovery.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Kitchen Table Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here